Topical testosterone, specifically gels, creams and liquids, may transfer to others. Women and children are most at risk of harmful effects from contact with them. You should take care to cover the area and wash your hands well after putting on the medication. Be careful not to let the site with the topical TT touch others because that could transfer the drug.
Testosterone plays a role in certain behaviors, including aggression and dominance. It also helps to spark competitiveness and boost self-esteem. Just as sexual activity can affect testosterone levels, taking part in competitive activities can cause a man’s testosterone levels to rise or fall. Low testosterone may result in a loss of confidence and lack of motivation. It can also lower a man’s ability to concentrate or cause feelings of sadness. Low testosterone can cause sleep disturbances and lack of energy.
The most commonly used testosterone preparation in the United States — and the one I start almost everyone off with — is a topical gel. There are two brands: AndroGel and Testim. The gel comes in miniature tubes or in a special dispenser, and you rub it on your shoulders or upper arms once a day. Based on my experience, it tends to be absorbed to good levels in about 80% to 85% of men, but that leaves a substantial number who don’t absorb enough for it to have a positive effect. [For specifics on various formulations, see table below.]
Let’s do a quick review of what I shared in the introduction to this series. August of last year was a tough month for me, primarily because of a huge and grueling project we were in the midst of here on the site. I was stressed out and my sleeping, healthy eating habits, and workout regimen all suffered. At the end of the month I got my testosterone levels tested and found that my total T was 383 ng/dL and my free T was 7.2 pg/mL – close to the average for an 85-100-year-old man.
Jeff- I read your post and I can relate to your problem. Perhaps you’ve already received some help but I can tell you this much. I recovered from prostate cancer about 2 yrs ago. My oncologist is also a graduate of Harvard like the doc that wrote this article. He put me on Axiron about 8 months ago after I complained to him of symptoms similar to you. He has no concerns that the T will cause me to get prostate cancer again. I do my 4 month check ups and have my T tested at that time along with my PSA. Everything is normal so far. My T count was initially 50 and now I am in the low 300 range. The Axiron has gotten me back to normal and then some!! I’m 58 and I told him at my last appt that I feel like I’m 40.
Andy – If you take testosterone, your hypothalamus will notice an abundance of testosterone in your system and will instruct your pituitary gland not to send LH and FSH to your testicles. If you’re testicles are not receiving these two hormones, they will stop making testosterone. If you quit testosterone call turkey, you will likely fall back to your baseline level fairly quickly. There is a protocol however to get back to your normal production much quicker should you choose to quit therapy.
Researchers found that the simple act ‘expressing power through open, expansive postures’ (i.e. standing up straight and proud) can increase Testosterone and decrease cortisol (58), along with improving feelings of power and tolerance for risk. Easy! Your mother was right – don’t slouch. This could be a handy trick before making a speech or going on a date!
12) Use Aswaghanda and Collagen Protein: This adaptogenic herb has been shown to reduce stress hormone, increase DHEA and boost testosterone levels. You can take the Cortisol Defense to help you get restorative sleep at night which will support your testosterone. In addition, I personally enjoy using the Organic Bone Broth Collagen in addition to the Amino Strong for a post weight training shake. This protein powder has all the benefits of collagen protein and it has 500 mg of high potency ashwagandha in each serving!
I have been on testosterone injections for about six months now. My urologist has me taking 50mg a week. I noticed that when I take the injection my normal resting heart rate is about 61 beats a minute, on the day of the injection it goes up to about 84 BPM. I also notice a tightness in my chest/esophagus area for about 24-48 hours and than it subsides. I have also noticed it appears to make my eyes water on the day of the injection. I have gotten off the injections because that is the obvious thing to do, but the dillema is than my personal life with the wife suffers. I am in great shape and work out all the time. Is there anything you can recommended I do to mitigate the increased blood pressure and increased heart beat? My last blood test showed normal except my estrogen was right at the recommended max but still with in limits. Any advice would be appreciated.
Common side effects from testosterone medication include acne, swelling, and breast enlargement in males. Serious side effects may include liver toxicity, heart disease, and behavioral changes. Women and children who are exposed may develop virilization. It is recommended that individuals with prostate cancer not use the medication. It can cause harm if used during pregnancy or breastfeeding.